What are the possible adverse effects of MRI with gadolinium-based contrast for brain and CNS lymphoma imaging?

Updated: Feb 28, 2019
  • Author: Djamil Fertikh, MD; Chief Editor: James G Smirniotopoulos, MD  more...
  • Print
Answer

Answer

Gadolinium-based contrast agents have been linked to the development of nephrogenic systemic fibrosis (NSF) or nephrogenic fibrosing dermopathy (NFD). NSF/NFD has occurred in patients with moderate to end-stage renal disease after being given a gadolinium-based contrast agent to enhance MRI or MRA scans. NSF/NFD is a debilitating and sometimes fatal disease. Characteristics include red or dark patches on the skin; burning, itching, swelling, hardening, and tightening of the skin; yellow spots on the whites of the eyes; joint stiffness with trouble moving or straightening the arms, hands, legs, or feet; pain deep in the hip bones or ribs; and muscle weakness.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!